Acetaminophen-induced acute liver failure: Results of a United States multicenter, prospective study

Anne M. Larson, Julie Polson, Robert J. Fontana, Timothy J. Davern, Ezmina Lalani, Linda S. Hynan, Joan S. Reisch, Frank V. Schiødt, George Ostapowicz, A. Obaid Shakil, William M. Lee

Research output: Contribution to journalArticle

1262 Scopus citations

Abstract

Severe acetaminophen hepatotoxicity frequently leads to acute liver failure (ALF). We determined the incidence, risk factors, and outcomes of acetaminophen-induced ALF at 22 tertiary care centers in the United States. Detailed prospective data were gathered on 662 consecutive patients over a 6-year period fulfilling standard criteria for ALF (coagulopathy and encephalopathy), from which 275 (42%) were determined to result from acetaminophen liver injury. The annual percentage of acetaminophen-related ALF rose during the study from 28% in 1998 to 51% in 2003. Median dose ingested was 24 g (equivalent to 48 extra-strength tablets). Unintentional overdoses accounted for 131 (48%) cases, intentional (suicide attempts) 122 (44%), and 22 (8%) were of unknown intent. In the unintentional group, 38% took two or more acetaminophen preparations simultaneously, and 63% used narcotic-containing compounds. Eighty-one percent of unintentional patients reported taking acetaminophen and/or other analgesics for acute or chronic pain syndromes. Overall, 178 subjects (65%) survived, 74 (27%) died without transplantation, and 23 subjects (8%) underwent liver transplantation; 71% were alive at 3 weeks. Transplant-free survival rate and rate of liver transplantation were similar between intentional and unintentional groups. In conclusion, acetaminophen hepatotoxicity far exceeds other causes of acute liver failure in the United States. Susceptible patients have concomitant depression, chronic pain, alcohol or narcotic use, and/or take several preparations simultaneously. Education of patients, physicians, and pharmacies to limit high-risk use settings is recommended.

Original languageEnglish (US)
Pages (from-to)1364-1372
Number of pages9
JournalHepatology
Volume42
Issue number6
DOIs
StatePublished - Dec 1 2005

ASJC Scopus subject areas

  • Hepatology

Fingerprint Dive into the research topics of 'Acetaminophen-induced acute liver failure: Results of a United States multicenter, prospective study'. Together they form a unique fingerprint.

  • Cite this

    Larson, A. M., Polson, J., Fontana, R. J., Davern, T. J., Lalani, E., Hynan, L. S., Reisch, J. S., Schiødt, F. V., Ostapowicz, G., Shakil, A. O., & Lee, W. M. (2005). Acetaminophen-induced acute liver failure: Results of a United States multicenter, prospective study. Hepatology, 42(6), 1364-1372. https://doi.org/10.1002/hep.20948